[Skip to Content]
[Skip to Content Landing]
Article
August 2, 1976

Prolonged Hyperamylasemia in Diabetic Ketoacidosis

Author Affiliations

From the Department of Medicine, Sarah C. Upham Section of Gastroenterology, New York Medical College/ Metropolitan Hospital Center, New York.

JAMA. 1976;236(5):482-483. doi:10.1001/jama.1976.03270050038029
Abstract

SOMOGYI'S pioneer report on blood diastase, associating diabetic ketoacidosis (DKA) with low serum amylase, has been modified by subsequent studies to the extent that the converse is now commonly accepted to be true. Several reports have repeatedly demonstrated1,2—and others subsequently analyzed3—the importance of an elevated serum amylase level and its relation to the pancreas in DKA. We report a case with many similarities to the aforementioned, but unique in its prolonged hyper-amylasemia with minimal to no abdominal findings in a patient with DKA and coma, lactic acidosis, hypothermia, and hypotension.

Report of a Case  A 54-year-old nonalcoholic woman, a known diabetic for three years who was taking chlorpropamide and phenformin hydrochloride, awakened dizzy on the morning of admission. She had mild nausea, vomited once, and then became increasingly lethargic over the next six to eight hours, with semistupor and Kussmaul respirations. She had no abdominal pain

×